August 19, 2012

Cytotoxic Drugs Leading to Cardiotoxicity

Cancer patients receiving chemotherapy have an increased risk of developing cardiovascular complications, and the risk is even greater if there is a known history of heart disease. Among the serious complications that have been reported are arrhythmias, myocardial necrosis causing a dilated cardiomyopathy, vasospasm or vasoocclusion resulting in angina or myocardial infarction. and pericardial disease.

This article is for Medical Students & Professionals
This is a Question & Answer revision article designed for medical students and professionals preparing for the PLAB, MRCP or USMLE examinations. They are based on actual questions from these examinations. You may find the Cardiovascular Diseases article more useful, or one of our many articles on Diseases & Conditions, Medical Syndromes, Health & Wellness or Home Remedies.
In this article:
Brief mechanism of cytotoxic-related cardiotoxicity
MCQ exam: clinical scenario
MCQ exam: answer
MCQ exam: explanation

Brief mechanism of cytotoxic-related cardiotoxicity

A wide range of chemotherapy agents have been associated with cardiotoxicity, for which the anthracyclines and related compounds (which may have been administered in childhood) are the most frequently implicated agents. The cardiotoxicity of conventional cytotoxic chemotherapy agents other than fluoropyrimidines, anthracyclines, and trastuzumab are also recognized, and most of the data are derived from patients who received these agents as adults rather than children. The cardiotoxicity of trastuzumab, fluoropyrimidines (fluorouracil, capecitabine), and molecularly targeted agents that target angiogenesis is also recognized. The toxicities of biologic response modifiers are generally not due to a direct cytotoxic effect of the drugs, but rather reflect alterations of cellular physiology.

MCQ exam: clinical scenario

Cardiotoxicity is a well-known side effect of several cytotoxic drugs.

Which of the following cytotoxic drugs is most likely to lead to long term morbidity due to cardiotoxicity?

a) Doxorubicin
b) 5-fluorouracil
c) Taxoids
d) Cyclopentenyl cytosine
e) Trastuzumab

MCQ questions & answers on medicalnotes.info

MCQ exam: answer

The correct answer is A.

MCQ exam: explanation

Cardiotoxicity is a well-known side effect of several cytotoxic drugs, especially of the anthracyclines and can lead to long term morbidity. The mechanism of anthracycline induced cardiotoxicity seems to involve the formation of free radicals leading to oxidative stress. This may cause apoptosis of cardiac cells or immunologic reactions. However, alternative mechanisms may play a role in anthracycline induced cardiotoxicity. Cardiac protection can be achieved by limitation of the cumulative dose. Furthermore, addition of the antioxidant and iron chelator Dexrazoxane to anthracycline therapy has been shown to be effective in lowering the incidence of anthracycline induced cardiotoxicity.

Other cytotoxic drugs such as 5-fluorouracil, cyclophosphamide and the taxoids are associated with cardiotoxicity as well, although little is known about the possible mechanisms. Recently, it appeared that some novel cytotoxic drugs such as Trastuzumab and Cyclopentenyl cytosine also show cardiotoxic side effects.

Reference(s)
1). UpToDate: Cardiotoxicity of non-anthracycline cancer chemotherapy agents. Available online: https://www.uptodate.com/contents/cardiotoxicity-of-non-anthracycline-cancer-chemotherapy-agents

No comments:

Post a comment

Got something to say? We appreciate your comments: